Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 264, NWS Dodge City, KS

August 20, 2007Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2007, 7:01 PM CDT for Pawnee County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 7:01 PM CDT (00:01 UTC)
Expired
Aug 20, 2007, 7:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210001
SVRDDC
KSC145-210045-
/O.NEW.KDDC.SV.W.0264.070821T0001Z-070821T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANFORD...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROZEL...
  SANFORD...
  ASH VALLEY...
  FRIZELL...
  LARNED...
  RURAL RESIDENCES OF PAWNEE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3832 9955 3811 9955 3808 9935 3803 9897
      3832 9904

$$

18
2 follow-up statements
000 
WWUS53 KDDC 210017
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON AUG 20 2007

KSC145-210045-
/O.CON.KDDC.SV.W.0264.000000T0000Z-070821T0045Z/
PAWNEE KS-
717 PM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR PAWNEE COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTHWEST OF SANFORD...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROZEL...
  SANFORD...
  FRIZELL...
  RURAL RESIDENCES OF PAWNEE COUNTY.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR
SOUTHWEST KANSAS.

LAT...LON 3832 9955 3811 9955 3808 9935 3803 9897
      3832 9904

$$

18
000 
WWUS53 KDDC 210040
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT MON AUG 20 2007

KSC145-210050-
/O.EXP.KDDC.SV.W.0264.000000T0000Z-070821T0045Z/
PAWNEE KS-
740 PM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY EXPIRES AT 745
PM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEEKEND AND WAS EXITING THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR
SOUTHWEST KANSAS.

LAT...LON 3832 9955 3811 9955 3808 9935 3803 9897
      3832 9904

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:56 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 3:56 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT MON AUG 20 2007

.DISCUSSION...

DAYS 1-2...

THE 12Z RAOBS SHOWED A SHORTWAVE TROUGH AND ASSOCIATED JET STREAK
MOVING ACROSS THE NORTHERN ROCKIES WITH A MID LEVEL HOT PLUME
ACROSS THE CENTRAL AND SOUTHERN ROCKIES AND HIGH PLAINS. ANOTHER
JET STREAK WITH 75KT 200MB WINDS WAS SAGGING SOUTH INTO KANSAS.
THE SOUNDING FROM DDC SHOWED AN ELEVATED MIXED LAYER FROM
700-550MB, WITH INCREASING RH WITH HEIGHT UP TO THE SATURATED
ACCAS LAYER. ELEVATED STORMS DEVELOPED AROUND NOON TODAY IN OUR
NORTHERN COUNTIES. THESE HAVE BECOME SFC BASED AND WILL CONTINUE
THROUGH THE EVENING HOURS. WITH 55-70KT FLOW AT 200MB AND
3000-4000J/JG CAPE, SEVERE STORMS ARE POSSIBLE WITH HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS OVER 60 MPH. STORMS WILL BE SLOW
MOVING SINCE THE 0-6 KM WINDS ARE FAIRLY WEAK. SO 200MB STORM
RELATIVE FLOW WILL BE 50-60KTS. THIS WILL HELP THE STORMS
REACH SEVERE LEVELS SINCE PRECIPITATION EVACUATION WILL
HELP IN THE SEPARATION OF THE UPDRAFTS FROM THE PRECIP CORES,
LEADING TO LONGER LIVED STORMS. WITH FAIRLY WEAK SHEAR FROM 0-3
KM AND HIGH CLOUD BASES, TORNADOES ARE NOT EXPECTED.

THE NORTHERN STREAM SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS TONIGHT. THIS WILL HELP PUSH A COLD FRONT INTO NORTHERN OR
CENTRAL KS BEFORE BECOMING STATIONARY. THERE WILL BE A CHANCE FOR
STORMS ALONG THE SOUTHERN EDGE OF THE WESTERLIES EACH DAY WITH
AMPLE INSTABILITY AND CONVERGENCE ALONG THE BOUNDARY. IT IS
POSSIBLE THAT THE BOUNDARY WILL BE FURTHER NORTH, WITH THE STORMS
JUST NORTH OF OUR AREA. BUT OUTFLOW FROM INITIAL STORMS ALONG THE
BOUNDARY MAY HELP FIRE STORMS FURTHER SOUTH.

TEMPERATURES WILL BE COOLING SLIGHTLY EACH DAY THROUGH WEDNESDAY
AND DEWPOINTS WILL GRADUALLY FALL BY WEDNESDAY. AS A RESULT,
CAPES WILL BE LOWER BY WEDNESDAY WITH HIGHER CLOUD BASES.
OVERNIGHT LOWS WILL DROP TO THE LOWER 70S IN MOST PLACES SO
A HEAT ADVISORY WAS NOT ISSUED. BUT WITH DEWPOINTS CLIMBING
INTO THE LOWER 70S TONIGHT, AND WITH A T/TD OF 99F/69F AT DODGE
CITY TUESDAY AFTERNOON, IT WILL BE VERY UNCOMFORTABLE WITH
AFTERNOON HEAT INDICES FROM 104F TO 108F. THE HIGHEST HEAT INDICES
WILL BE IN OUR NE COUNTIES(105F TO 110F) TUESDAY AFTERNOON.

DAYS 3-7...

BASED ON THE LATEST UPDATES ON THE GLOBAL WIND OSCILLATION PLOT,
ANGULAR MOMENTUM IS ON THE ORDER OF THREE SIGMA BELOW MEAN VALUES.
THERE IS AT LEAST A TREND TOWARD HIGHER MOMENTUM VALUES BASED ON THE
GLOBAL WIND OSCILLATION PLOT BUT OVERALL AAM SHOULD STAY ON THE LOW
SIDE FOR THE FORESEEABLE FUTURE.  THIS SHOULD RESULT IN LITTLE
CHANGE TO THE OVERALL PATTERN OVER NORTH AMERICA.  MOST OF THE
MEDIUM RANGE MODEL SOLUTIONS FORECAST A FAIRLY ZONAL PATTERN WITH
THE MAIN BELT OF THE WESTERLIES SITUATED OVER THE NORTHERN CONUS
WITH A TENDENCY FOR UPPER LEVEL TROUGHING IN THE WEST.

THE 12Z GFS SHOWS A SHORTWAVE TROUGH IN THE WEST EJECTING OUT INTO
THE NORTHERN AND CENTRAL PLAINS ON FRIDAY. THIS WILL HELP PUSH A
FRONTAL BOUNDARY SOUTH ACROSS WESTERN KANSAS FRIDAY NIGHT. THIS
FRONT SHOULD STAY TO THE SOUTH OF THE AREA THROUGH SATURDAY BEFORE
WASHING OUT ON SUNDAY AS LEE TROUGHING BECOMES MORE ESTABLISHED.
FOR THURSDAY, WILL KEEP THE HIGHEST POPS OVER THE NORTHERN PART OF
THE CWA. WILL SHIFT THE HIGHEST POPS FARTHER SOUTH FRIDAY AS THE
FRONT MOVES SOUTH.  HAVE ALSO BUMPED POPS INTO THE CHANCE CATEGORY
OVER THE PREVIOUS FORECAST.  IF THE MODELS LOCK ON TO THIS FORECAST
I MAY BE BUMPING POPS UP INTO THE HIGH CHANCE CATEGORY IN SUBSEQUENT
SHIFTS. WE SHOULD HAVE A BREAK FROM PRECIP CHANCES SATURDAY NIGHT
AND SUNDAY WITH SMALL CHANCES RETURNING TO THE WESTERN CWA TOWARD
DAY 7.  IN THE 8 TO 10 DAY PERIOD, WILL GO WITH NEAR NORMAL ON BOTH
TEMPERATURES AND PRECIPITATION.  THE MEAN TROUGHINESS IN THE WESTERN
CONUS SHOULD PROVIDE INCREASED OPPORTUNITIES FOR PRECIPITATION OVER
THE CENTRAL HIGH PLAINS.

&&

.AVIATION...

SCATTERED TSRA COULD AFFECT AIRPORT OPERATIONS LATE THIS AFTERNOON
AT HAYS AND GARDEN CITY AND POSSIBLY EARLY THIS EVENING AT DODGE
CITY. MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIMINISHING BY 03Z.
RELATIVE HUMIDITY VALUES WILL BE FAIRLY HIGH LATE TONIGHT ESPECIALLY
AROUND DODGE CITY AND HAYS.  THIS COULD RESULT IN MVFR VSBYS TOWARD
12Z TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  72  98 /  20  20  20  20
GCK  69 101  69  98 /  20  20  20  20
EHA  67 100  68  96 /  20  20  20  20
LBL  70 100  70  97 /  20  20  20  20
HYS  71  99  72  98 /  40  40  40  40
P28  74  98  73  96 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Aug 20, 1:49 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT MON AUG 20 2007

KSZ030-031-043>046-061>066-074>081-084>090-211900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
149 PM CDT MON AUG 20 2007 /1249 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 2 PM TO 9 PM CDT THIS AFTERNOON
AND EVENING AND SOME OF THESE COULD BE SEVERE. HAIL UP TO HALF DOLLAR
SIZE AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS. ALTHOUGH SEVERE STORMS COULD DEVELOP ANYWHERE IN SOUTHWEST
AND CENTRAL KANSAS... THE BEST CHANCE WILL BE ALONG AND NORTH OF A
LINE FROM LARNED TO GARDEN CITY TO SYRACUSE.

HEAT INDICES WILL BE BETWEEN 104 AND 108 THIS AFTERNOON ALONG AND
EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 9 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Local storm report, Aug 20, 5:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             13 S COLLYER            38.85N 100.12W
08/20/2007  E0.88 INCH       TREGO              KS   TRAINED SPOTTER

&&

RBURGERT
Local storm report, Aug 20, 6:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     2 N GARDEN CITY         38.01N 100.86W
08/20/2007  M73.00 MPH       FINNEY             KS   PUBLIC

            FROM DAVIS INSTRUMENTS.

&&

GERARD
Local storm report, Aug 20, 6:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
08/20/2007  E63.00 MPH       FINNEY             KS   TRAINED SPOTTER

0615 PM     TSTM WND GST     NNE GARDEN CITY         37.98N 100.86W
08/20/2007  E80.00 MPH       FINNEY             KS   TRAINED SPOTTER

&&

RBURGERT
Local storm report, Aug 20, 6:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     8 NNW GARDEN CITY       38.08N 100.92W
08/20/2007  M61.00 MPH       FINNEY             KS   PUBLIC

0620 PM     TSTM WND GST     1 E GARDEN CITY         37.98N 100.84W
08/20/2007  E58.00 MPH       FINNEY             KS   PUBLIC

&&

DWOLFE
Local storm report, Aug 20, 6:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 WNW GARDEN CITY       37.99N 100.90W
08/20/2007                   FINNEY             KS   EMERGENCY MNGR

            TRAILER HOUSE BLOWN OVER.

&&

GERARD
Local storm report, Aug 20, 6:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
08/20/2007  M57.00 MPH       FINNEY             KS   BROADCAST MEDIA

            FROM THE KSN WEATHERLAB AT LEE RICHARDSON ZOO

0626 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
08/20/2007  E68.00 MPH       FINNEY             KS   AMATEUR RADIO

            FROM KSN WEAHERLAB

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:16 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens29 min
Aug 20, 7:23 PM CDTSevere Thunderstorm WarningDDCGrant52 min
Aug 20, 7:40 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward50 min
Aug 20, 8:00 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens60 min
Aug 20, 8:05 PM CDTSevere Thunderstorm WarningDDCNess42 min
Aug 20, 8:55 PM CDTSevere Thunderstorm WarningDDCHodgeman22 min
Aug 20, 8:58 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens26 min
Aug 20, 9:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Aug 20, 9:30 PM CDTSpecial Weather StatementDDCNess45 min
Aug 20, 9:36 PM CDTSpecial Weather StatementDDCBarber39 min
Aug 20, 9:58 PM CDTSpecial Weather StatementDDCFord47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.